Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Mar 15, 2024, 3:03 AM CDT for 12 counties in North Dakota. It took effect at Mar 15, 2024, 12:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2024, 3:03 AM CDT (08:03 UTC)
- In effect from
- Mar 15, 2024, 12:00 PM CDT
- Expired
- Mar 15, 2024, 8:59 PM CDT
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 92 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
682 WWUS73 KFGF 150803 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 303 AM CDT Fri Mar 15 2024 NDZ006>008-014>016-024-026>029-038-054-160200- /O.NEW.KFGF.WI.Y.0004.240315T1700Z-240316T0200Z/ Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Barnes-Western Walsh- Including the cities of Maida, Adams, Akra, Hope, Grand Forks, Nash, Leeds, Cando, Drayton, Lankin, Bowesmont, Maddock, Minnewaukan, Grafton, Valley City, Mount Carmel, Mcville, Dresden, Devils Lake, New Rockford, Fort Totten, Fairdale, Considine, Tolna, Cavalier, Walhalla, Vang, Park River, Leroy, Oakwood, Finley, Langdon, Backoo, Cooperstown, Aneta, and Lakota 303 AM CDT Fri Mar 15 2024 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING... * WHAT...West winds 25 to 35 mph. A few gusts up to 50 mph possible along the higher terrain on the west edge of the Red River valley in northeast North Dakota. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...From noon today to 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Riddle
2 follow-up statements
395 WWUS73 KFGF 151902 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 202 PM CDT Fri Mar 15 2024 NDZ006>008-014>016-024-026>029-038-054-160200- /O.CON.KFGF.WI.Y.0004.000000T0000Z-240316T0200Z/ Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Barnes-Western Walsh- Including the cities of Oakwood, Fort Totten, Vang, Minnewaukan, New Rockford, Finley, Cando, Adams, Devils Lake, Akra, Dresden, Nash, Hope, Maida, Considine, Grand Forks, Drayton, Cooperstown, Mount Carmel, Fairdale, Langdon, Park River, Valley City, Bowesmont, Leroy, Cavalier, Backoo, Leeds, Lakota, Lankin, Walhalla, Mcville, Aneta, Tolna, Grafton, and Maddock 202 PM CDT Fri Mar 15 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
949 WWUS73 KFGF 160159 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 859 PM CDT Fri Mar 15 2024 NDZ006>008-014>016-024-026>029-038-054-160300- /O.CAN.KFGF.WI.Y.0004.000000T0000Z-240316T0200Z/ Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Barnes-Western Walsh- Including the cities of Considine, Adams, Maida, Minnewaukan, Grafton, Leroy, Mount Carmel, Drayton, Fairdale, Oakwood, Nash, Walhalla, Grand Forks, Hope, Leeds, Fort Totten, Cooperstown, Dresden, Vang, Backoo, Bowesmont, Valley City, Finley, Lankin, Park River, Maddock, New Rockford, Devils Lake, Cando, Cavalier, Akra, Langdon, Tolna, Lakota, Mcville, and Aneta 859 PM CDT Fri Mar 15 2024 ...WIND ADVISORY IS CANCELLED... Wind gusts have diminished slightly this evening, with most areas now seeing gusts in the 25 to 35 mph range. Winds could increase later tonight into Saturday morning as a cold front pushes into the area. $$ Lynch
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Mar 14, 10:51 PM CDT, 4 hours 12 minutes earlier. Its key messages:
- Elevated fire weather conditions will occur Friday in southeast North Dakota and west-central Minnesota. There is a 40% chance of Red Flag Warning criteria being met in southeast North Dakota.
- Windy conditions will occur Friday and Saturday. There is a 60% chance for winds to gust 45 mph or greater during the day Friday into Saturday.
- There is a 10% chance for minor winter travel impacts between Friday night through Sunday morning due to brief heavy snow showers reducing visibility with light accumulations.
Area forecast discussion, Mar 14, 10:51 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1051 PM CDT Thu Mar 14 2024 .KEY MESSAGES... - Elevated fire weather conditions will occur Friday in southeast North Dakota and west-central Minnesota. There is a 40% chance of Red Flag Warning criteria being met in southeast North Dakota. - Windy conditions will occur Friday and Saturday. There is a 60% chance for winds to gust 45 mph or greater during the day Friday into Saturday. - There is a 10% chance for minor winter travel impacts between Friday night through Sunday morning due to brief heavy snow showers reducing visibility with light accumulations. && .UPDATE... Issued at 943 PM CDT Thu Mar 14 2024 Seeing some unknown precip reports in the southern red river valley this evening around Valley City. These should continue SSE tonight. Judging by temperatures, it's probably sprinkles/drizzle. Forecast remains on track. Issued at 627 PM CDT Thu Mar 14 2024 Clouds lingering this evening should clear out into the overnight hours. Not expecting any precipitation with the radar returns; most likely virga out there. Forecast remains on track. && .DISCUSSION... Issued at 327 PM CDT Thu Mar 14 2024 Tonight: Isolated snow showers will remain possible in the northern Red River Valley into eastern North Dakota. Impacts are not anticipated from this activity due to light snow rates and inability to accumulate. Fire Weather Friday: A strong clipper moves through the Canadian Prairie Provinces into western Great Lakes region Friday into Saturday. Ahead of this system will be increasing winds along with dry and mild conditions. This will set the synoptic-stage for elevated fire weather conditions. Winds increase out of the southwest by Friday afternoon 20-30 mph, gusting 30-45 mph, with highest winds residing in North Dakota. Relative humidity values are forecast to be lowest along and south of the I-94 corridor, in the 20-30 percent range. There is a 20% chance values in southeast North Dakota dip into the upper teens. With this in mind, there is a 40% chance Red Flag Warning criteria will be met in southeast North Dakota, with main uncertainty stemming from unknowns about fuel status for rapid fire spread. That being said, recent wildfires like the Doran fire in Otter Tail County, MN, and Westport, SD, lend confidence in fine fuels like grasses being cured enough for fire spread. Will reassess in subsequent shifts to see if Red Flag Warning is needed. Windy Conditions Friday and Saturday: Deep mixing and an approaching strong clipper will allow gusty southwest winds 30-45 mph to transfer to the surface during the day Friday. Southwest direction of the winds will favor eastern North Dakota and the western Red River Valley in seeing highest winds. There is a 60% chance winds will gust higher than 45 mph in these locations. Late afternoon into evening Friday, a cold front will move through shifting winds out of the northwest and north while still being 30- 45 mph. Winds may gust over 50 mph along and behind the front, with a 20% chance of this occurring within the Red River Valley and eastern North Dakota. Winds will remain elevated during the day Saturday, with highest winds expected in the Valley given northerly flow and cold air advection behind the front. Potential Winter Impacts Saturday - Sunday: While majority of forcing for precipitation will be east of our area closer to Great Lakes region, some showery activity may spread into our area, best chances east of US Highway 59 corridor. Given steep lapse rates amidst relatively deep saturation within the boundary layer, along with increased wind field, some snow showers will hold potential to bring brief instances of heavy snow rates which would decrease visibility and allow an opportunity for light accumulations. However, warm ground temperatures should mitigate efficiency of snow to accumulate. There is a 10% chance for minor winter travel impacts between Friday night through Sunday morning due to brief heavy snow showers reducing visibility with light accumulations. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1051 PM CDT Thu Mar 14 2024 MVFR Ceilings will linger through around 10Z in North Dakota sites and 15z for MN TAF sites. Things should improve to VFR after that. Winds will increase with sustained winds 20-25kts and gusts up to 35-40kts possible in the afternoon.Ceilings will lower to MVFR conditions towards the end of the TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...AH DISCUSSION...CJ AVIATION...AH
Hazardous weather outlook, Mar 14, 3:05 PM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 305 PM CDT Thu Mar 14 2024 MNZ001-002-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008- 014>016-024-026>030-054-152015- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena- Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh- 305 PM CDT Thu Mar 14 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Windy conditions will occur Friday afternoon through Saturday. Snow showers may also impact the area. There is a 60 percent chance for winds to gust 45 mph or greater late Friday afternoon into evening. There is a 10 percent chance for minor winter travel impacts between Friday night through Sunday morning due to brief heavy snow showers reducing visibility with light accumulations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-029-NDZ038-039-049-052-053-152015- Clay-Wilkin-Barnes-Cass-Ransom-Sargent-Richland- 305 PM CDT Thu Mar 14 2024 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Elevated fire weather conditions will occur in southeast North Dakota and southern Red River Valley from gusty southwest winds and very dry conditions. There is a 40% chance in Red Flag Warning criteria being met within southeast North Dakota during the afternoon hours, with main uncertainty stemming from questionable status on fuels. There is a 60 percent chance for winds to gust 45 mph or greater late Friday afternoon into evening. There is a 10 percent chance for minor winter travel impacts between Friday night through Sunday morning due to brief heavy snow showers reducing visibility with light accumulations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:56 AM CDT | Red Flag Warning | FGF | Barnes, Cass, Ransom, Richland, Sargent | 16 hr |
Nearby
Wind Advisories in North Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.